Estrogen-induced gallstone pancreatitis in a transgender female

Am J Health Syst Pharm. 2021 Sep 7;78(18):1674-1680. doi: 10.1093/ajhp/zxab190.

Abstract

Purpose: The case of a transgender female who developed gallstone pancreatitis in the context of estrogen use for gender-affirming hormone therapy is reported.

Summary: A 24-year-old Caucasian transgender female presented to the emergency department for abdominal pain and vomiting after referral from urgent care for suspected pancreatitis. Her home medications included estradiol, medroxyprogesterone, and spironolactone for gender-affirming hormone therapy and omeprazole for reflux. The patient reported minimal alcohol intake, presented with mildly elevated triglyceride levels, and did not have a family history of pancreatitis or gallstone disease. She underwent a laparoscopic cholecystectomy on hospital day 4 and was given a postoperative diagnosis of chronic cholecystitis, cholelithiasis, and pancreatitis. Given her history and the present illness, the use of estrogen therapy is a likely risk factor for the development of gallstone pancreatitis.

Conclusion: Estrogen is a cornerstone of gender-affirming hormone therapy used by transgender women; however, in addition to its role in gender identity confirmation, estrogen can result in drug-induced pancreatitis.

Keywords: drug-induced diseases; gender-affirming hormone therapy; pancreatitis; pharmacy; surgery; transgender.

MeSH terms

  • Adult
  • Estrogens / adverse effects
  • Female
  • Gallstones* / diagnosis
  • Gallstones* / diagnostic imaging
  • Gender Identity
  • Humans
  • Male
  • Pancreatitis* / chemically induced
  • Pancreatitis* / diagnosis
  • Transgender Persons*
  • Young Adult

Substances

  • Estrogens